Alert archive / Louisiana / Heat Advisories in 2024

Heat Advisory 21, NWS Lake Charles, LA

August 5, 20247 parishes in Louisiana

NWS Lake Charles, LA issued this heat advisory at Aug 5, 2024, 2:03 AM CDT for 7 parishes in Louisiana. It took effect at Aug 5, 2024, 11:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 5, 2024, 2:03 AM CDT (07:03 UTC)
In effect from
Aug 5, 2024, 11:00 AM CDT
Expired
Aug 5, 2024, 7:00 PM CDT
In force
8 hr
Issued by
NWS Lake Charles, LA

Counties Avoyelles Parish, LA, Iberia Parish, LA, Lafayette Parish, LA, Saint Landry Parish, LA, Saint Martin Parish, LA, St. Mary Parish, LA, Vermilion Parish, LA

The radar

The Lake Charles radar (KLCH), 127 km from the middle of the area, began a volume at 07:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 7.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2024-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2024-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
515 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1764 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

597 
WWUS74 KLCH 050703
NPWLCH

URGENT - WEATHER MESSAGE
National Weather Service Lake Charles LA
203 AM CDT Mon Aug 5 2024

LAZ029-033-044-045-055-152>154-252>254-052115-
/O.NEW.KLCH.HT.Y.0021.240805T1600Z-240806T0000Z/
Avoyelles-St. Landry-Lafayette-Upper St. Martin-Lower St. Martin-
Upper Vermilion-Upper Iberia-Upper St. Mary-Lower Vermilion-Lower
Iberia-Lower St. Mary-
Including the cities of Marksville, Kaplan, Maurice, Lawtell,
Avery Island, Bunkie, Gueydan, Cypremort Point, Stephensville,
New Iberia, Berwick, Abbeville, Centerville, Opelousas, Franklin,
Jeanerette, Forked Island, Mansura, Lafayette, Cottonport,
Patterson, Intracoastal City, Breaux Bridge, Eunice, Effie, Cade,
Morgan City, Bayou Vista, St. Martinville, Meaux, Simmesport, and
Burns Point
203 AM CDT Mon Aug 5 2024

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS 
EVENING...

* WHAT...Heat index values up to 111 expected.

* WHERE...Portions of central, south central, and southwest 
  Louisiana.

* WHEN...From 11 AM this morning to 7 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

&&

$$

24
1 follow-up statement
663 
WWUS74 KLCH 051913
NPWLCH

URGENT - WEATHER MESSAGE
National Weather Service Lake Charles LA
213 PM CDT Mon Aug 5 2024

LAZ029-033-044-045-055-152>154-252>254-061300-
/O.NEW.KLCH.HT.Y.0022.240806T1600Z-240807T0000Z/
/O.CON.KLCH.HT.Y.0021.000000T0000Z-240806T0000Z/
Avoyelles-St. Landry-Lafayette-Upper St. Martin-Lower St. Martin-
Upper Vermilion-Upper Iberia-Upper St. Mary-Lower Vermilion-Lower
Iberia-Lower St. Mary-
Including the cities of Marksville, Meaux, Kaplan, Avery Island,
Stephensville, Mansura, Abbeville, Cottonport, Cade, Gueydan,
Intracoastal City, New Iberia, Eunice, Bunkie, Centerville,
Forked Island, Berwick, Bayou Vista, Cypremort Point, Franklin,
Effie, Morgan City, Simmesport, Lawtell, St. Martinville,
Maurice, Patterson, Opelousas, Jeanerette, Breaux Bridge,
Lafayette, and Burns Point
213 PM CDT Mon Aug 5 2024

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 7 PM CDT TUESDAY...

* WHAT...For the first Heat Advisory, heat index values up to 108. 
  For the second Heat Advisory, heat index values up to 110 expected.

* WHERE...Portions of central, south central, and southwest 
  Louisiana.

* WHEN...For the first Heat Advisory, until 7 PM CDT this evening. 
  For the second Heat Advisory, from 11 AM to 7 PM CDT Tuesday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

&&

$$

LAZ028-032-143-243-061300-
/O.NEW.KLCH.HT.Y.0022.240806T1600Z-240807T0000Z/
Rapides-Evangeline-Northern Acadia-Southern Acadia-
Including the cities of Rayne, Branch, Iota, Pineville, Crowley,
Beaver, Morse, St. Landry, Church Point, Alexandria, Ville
Platte, Reddell, and Mamou
213 PM CDT Mon Aug 5 2024

...HEAT ADVISORY IN EFFECT FROM 11 AM TO 7 PM CDT TUESDAY...

* WHAT...Heat index values up to 107 expected.

* WHERE...Evangeline, Rapides, Northern Acadia, and Southern Acadia 
  Parishes.

* WHEN...From 11 AM to 7 PM CDT Tuesday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

&&

$$

Tingler

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this heat advisory went out at Aug 4, 11:54 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 4, 11:54 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1154 PM CDT Sun Aug 4 2024

...New AVIATION...

.UPDATE...
Wx map shows Debby off the Florida Big Bend region, otherwise weak
pressure gradient elsewhere including our region, providing light
and variable winds. Aloft, mid to upper level ridge of high pressure
extends across the Western and Central U.S. slowly building east.
Radar showing one shower east of the Atchafalaya river, otherwise,
no other echos detected. Mostly clear skies expected overnight.
Evening temperatures near 80 to mid 80s expected to fall in the
mid to upper 70s by daybreak Monday. Highs Monday expected in the
mid to upper 90s. Heat index values in the 103 to 108 range,
possibly higher over the eastern parishes briefly. Next round of
guidance should narrow the possibilities if these numbers trend
higher and possible Heat Advisories needed for Monday afternoon.

08/DML

&&

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 311 PM CDT Sun Aug 4 2024

A stationary front associated with a weak trough over SW Mississippi
will gradually dissipate through Monday morning as troughing
consolidates eastward toward the Appalachia Bay- merging with
Tropical Storm Debby away from SETX and SWLA into the SECONUS.
Meanwhile, an upper level ridge building over the Four Corners
region to the west will facilitate broad ridging across the
southern plains and western Gulf Coast to include SETX and SWLA.
This pattern is set to linger through the short term which will
yield above average diurnal high temperatures approaching 100°F
for interior locations and afternoon heat indices flirting with
heat advisory criteria when factoring in well saturated surfaces.
Those surfaces will flux additional humidity into the near surface
layer despite the subsidence keeping the mid levels quite dry. By
Tuesday night, with the aforementioned pattern continuing, a dry
frontal boundary will develop over the Ozarks with little to no
signal for precipitation along or ahead of the boundary.

Kowalski / 30

&&

.LONG TERM...
(Wednesday through next Saturday)
Issued at 311 PM CDT Sun Aug 4 2024

Throughout the long term period, the area will be on the ern
periphery of mid/upper-level ridging extending from the Four Corners
region esewd. Meanwhile, sfc high pressure centered over initially
over the Ozarks will sink swd through mid-week. The resultant dry
air and capping should keep the entire forecast area dry through
Thursday...the only exception possibly being the extreme sern areas
on Tuesday the most limited capping and maybe sufficient moisture
could help fire a shower/thunderstorm or two with heating during the
afternoon. Of course, the ridging aloft will help drive up the
temperatures with highs progged by blended guidance to hit triple
digits across portions of cntl LA/interior sern TX primarily on
Wednesday/Thursday...elsewhere, highs in the upper 90s are expected
except across the cstl zones. Luckily with slightly lower dewpoints
progged, we may not need heat advisories for wide portions of
the forecast area during those days.

The remainder of the long term should remain dry for most areas as
the mid/upper-level ridge remains strong. Shortwave activity
swinging across the Midwest and into the ern CONUS could break down
the ern edge of the ridge enough to weaken the cap sufficiently
while also driving a weak sfc boundary into the area...could see
some widely scattered convection across lower Acadiana Friday and
more likely Saturday and thus, small POPs are being carried for this
portion of the area during those times. Slightly cooler temperatures
in the wake of the boundary are being advertised for next weekend
which could again preclude the need for heat advisories at that time.

25

&&

.AVIATION...
(06Z TAFS)
Issued at 1130 PM CDT Sun Aug 4 2024

Weak ridging aloft along with some drier mid layer air will keep
precip at bay through the taf period. At the surface, light and
variable winds will prevail early this morning becoming more
northerly during the day Monday as tropical storm Debby moves
inland over the Big Bend region of Florida.

Jones

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  95  74  96  75 /  10   0   0   0
LCH  94  76  95  78 /  10   0  10   0
LFT  98  78  99  79 /  20  10  10   0
BPT  96  76  97  76 /  10   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

SHORT TERM...08
LONG TERM....25
AVIATION...66

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 2:13 PM CDTHeat AdvisoryLCHAcadia, Avoyelles, Evangeline, Iberia, Lafayette, Rapides and 4 more29 hr

Nearby

Heat Advisories in Louisiana, 2024Every heat advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.